Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Wakefield, VA

September 23, 20034 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Sep 23, 2003, 7:49 AM EDT for 4 counties in Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2003, 7:49 AM EDT (11:49 UTC)
Expired
Sep 23, 2003, 8:20 AM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Gloucester County, VA, Lancaster County, VA, Mathews County, VA, Middlesex County, VA

The radar

The Norfolk radar (KAKQ), 84 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 11.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 231149
SVRAKQ
VAC073-103-115-119-231220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLOUCESTER COUNTY IN EASTERN VIRGINIA
  LANCASTER COUNTY IN EASTERN VIRGINIA
  MATHEWS COUNTY IN EASTERN VIRGINIA
  MIDDLESEX COUNTY IN EASTERN VIRGINIA

* UNTIL 820 AM EDT

* AT 743 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARCUM...OR ABOUT 7 MILES NORTH OF
  GLOUCESTER COURTHOUSE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAKE...AND HARTFIELD AROUND 755 AM EDT...
  GREYS POINT...AND HARDYVILLE AROUND 800 AM EDT...
  DELTAVILLE...AND WEEMS AROUND 805 AM EDT...
  WHITE STONE AROUND 810 AM EDT...
  FOXWELLS...AND WINDMILL POINT AROUND 815 AM EDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3753 7664 3740 7647 3765 7612 3781 7633
$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:20 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 23, 3:20 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 AM EDT TUE SEP 23 2003

.OVERVIEW...PROGRESSIVE PATN ACRS ERN CONUS THIS FORECAST PERIOD
AS A SERIES OF MIGRATORY SYSTEMS DROP THRU GREAT LAKES AND ACRS NRN
MID ATLC/NE STATES. AFTER A WET START EARLY TODAY...MUCH OF THE
RMNDR OF THE WORKWEEK DRY AND SEASONABLE.

.SHORT TERM...FIRST SHORT WAVE TROF DIGGING CROSSING THE MTNS THIS
MORN AND WILL MOVE QUICKLY TWD THE COAST TODAY. SWATH OF ASSOCD PCPN
MOVG ACRS PIEDMONT AREAS IN THE PREDAWN HOURS AND TWD CSTL PLAIN THRU
MID MORN. PCPN QUITE HEAVY IN SPOTS BUT AMOUNTS REMAINING BLO 1HR/3HR
FLASH FLOOD GUIDANCE ATTM. WL CONT TO WATCH CLOSELY BUT THINK ANY
FLOOD PROBS WILL NOT BE WIDESPREAD ENOUGH TO WARRANT AN FFA. ALSO
CONVECTION MAY BE STRING ENUF TO PULL DOWN 35-40 MPH WINDS WHICH CUD
KNOCK OVER ANY LEANING OR WEAKENED TREES REMAINING FROM ISABEL. PCPN
MOVES QUICKLY OFF THE COAST BY ARND MIDDAY AS UPR CONFLUENCE/MID LVL
SUBSIDENCE PUSHES EAST. DOWNSLOPING HELPS TEMPS RECOVER BACK
NR80/L80S UNDER CLEARING AFTN SKIES.

GOOD RADIATIONAL COOLING DEVELOPING TONIGHT WITH COOL READINGS IN THE
L-M50S AWAY FM COAST (PSBL U40S IN THE NORMALLY COLDER SPOTS).

VERY PLEASANT WEDNESDAY. SOME INCREASING AFTN CLOUD COVER WITH
DEVELOPING RETURN FLOW AS SFC HIGH/UPR RDG MOVE OFFSHORE.

.EXTENDED...NEXT SHORT WAVE TROF/SFC COLD FRONT APPROACH ON THU. BEST
SUPPORT FOR PCPN AND HIGHER MEAN RH MOVE N OF AKQ FORECAST AREA THU
NIGHT INTO FRI. THINK ANY PCPN ACRS AKQ FORECAST AREA WUD BE ISOLD
SO NO INCLUSION IN FCST ATTM.

.MARINE...WL KEEP SCA IN THE BAY THIS MORN GIVEN MODERATE SOUTHERLY
FLOW AHEAD SFC COLD FRONT.

.AVIATION...IFR/MVFR CONDS THIS MORN WITH PCPN BAND. IMPROVING TO
VFR THIS AFTN.

.PRELIMINARY TEMPS/POPS...
SBY 79 52 76 56 / 80 00 00 10
OXB 79 60 74 61 / 80 00 00 10
WAL 79 58 77 60 / 80 00 00 10
FVX 80 53 79 55 / 30 00 00 10
RIC 80 57 78 58 / 40 00 00 10
PTB 81 54 79 56 / 40 00 00 10
AKQ 80 56 80 58 / 60 00 00 10
PHF 80 61 77 59 / 60 00 00 10
ORF 81 64 78 64 / 80 00 00 10
ECG 82 61 80 64 / 80 00 00 10

.AKQ...
.MD...NONE.
.VA...SMALL CRAFT ADVISORY CHES BAY S OF SMITH POINT.
.NC...NONE.

CULLEN
Hazardous weather outlook, Sep 23, 5:30 AM EDT, 2 hours 19 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-231600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY
FLOOD WARNINGS ARE IN EFFECT ALONG THE JAMES...APPOMATTOX AND
CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/.

.DAYS TWO THROUGH SEVEN...
FLOOD WARNINGS WILL CONTINUE IN EFFECT ALONG THE JAMES...APPOMATTOX
AND CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 23, 4:00 AM EDT, 3 hours 49 minutes before
VAZ048-049-060>071-079-080-231045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 AM EDT TUE SEP 23 2003

...VERY HEAVY RAINFALL OCCURRING OVER THE VIRGINIA PIEDMONT EARLY
THIS MORNING...

AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE
VIRGINIA PIEDMONT IN THE PREDAWN HOURS. PRECIPITATION WILL BE HEAVY
AT TIMES ALONG AND WEST OF THE I95 AND I85 CORRIDORS WITH RAINFALL
AMOUNTS BETWEEN ONE AND ONE HALF INCHES EXPECTED BY 6 AM. THIS
AMOUNT OF RAIN WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLE
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. OCCASIONAL DANGEROUS
CLOUD TO GROUND LIGHTNING MAY ALSO OCCUR. EARLY MORNING MOTORISTS
ARE URGED TO USE CAUTION.

WIND GUSTS MAY REACH 35 TO 40 MPH AT TIMES IN AND AROUND THE
HEAVIEST DOWNPOURS. THESE WIND GUSTS COULD KNOCK DOWN LEANING OR
WEAKENED TREES FROM RECENT HURRICANE ISABEL.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:01 AM EDTSevere Thunderstorm WarningAKQChesterfield, Hanover, Henrico, City of Richmond29 min
Sep 23, 6:09 AM EDTTornado WarningAKQHanover, Henrico, City of Richmond31 min
Sep 23, 6:25 AM EDTTornado WarningAKQKing William30 min
Sep 23, 6:40 AM EDTTornado WarningAKQEssex, King and Queen30 min
Sep 23, 7:18 AM EDTTornado WarningAKQNorthumberland, Richmond27 min
Sep 23, 7:45 AM EDTSpecial Marine WarningAKQ60 min
Sep 23, 8:26 AM EDTSpecial Marine WarningAKQ64 min
Sep 23, 8:26 AM EDTSpecial Marine WarningAKQ64 min
Sep 23, 8:42 AM EDTSpecial Marine WarningAKQ33 min
Sep 23, 8:42 AM EDTSpecial Marine WarningAKQ33 min
Sep 23, 9:28 AM EDTSpecial Marine WarningAKQ62 min
Sep 23, 9:28 AM EDTSpecial Marine WarningAKQ62 min
Sep 23, 9:28 AM EDTSpecial Marine WarningAKQ62 min
Sep 23, 9:28 AM EDTSpecial Marine WarningAKQ62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.